Texas, 2020

Hail and Damaging Winds in Texas, April 9, 2020

April 9, 2020 · NWS EWX · 8 events in 3 counties and zones

An upper level shortwave trough brought a cold front through South Central Texas. The front moved into a warm, moist airmass and generated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$89,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level shortwave trough brought a cold front through South Central Texas. The front moved into a warm, moist airmass and generated thunderstorms. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 9, 11:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 9, 11:40 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1240 PM CDT Thu Apr 9 2020

.AVIATION... /18Z TAFS/
Thunderstorm activity is picking up quickly along and west of a line
from Llano to Kerrville. No hail considerations were given in the 18Z
package for the I-35 terminals, but future updates may need to
consider this as the storms become more organized. With the presence
of the front associated with the stronger cells convective gusts to
30 knots are considered as a basic concern for the leading edge.
MVFR cigs are assumed with the heavier activity as part of the TEMPO
groups, and this is laregly accounted for by the heavy precip.
Improving trends on the back side of the convection should be
realized at all sites by 02Z. No TS coverage is accounted for at DRT,
as most of the model data show a more isolated coverage of stronger
cells. Models are quick to drop MFR cigs anywhere from 08Z to 15Z in
the wake of the convection. Did not stray far from consensus here,
but have a feeling a VFR overcast will be more common than MVFR.

&&

.PREV DISCUSSION... /ISSUED 240 AM CDT Thu Apr 9 2020/

SHORT TERM (Today through Friday)...
Much better chances for showers and storms today, compared to
yesterday, given increased forcing mechanisms. A very warm and
unstable airmass will be in place across South Central Texas today
ahead of a cold front. In addition, increased lift associated with a
mid level short-wave in the southwest flow aloft will be present.
There are some difference in HREF members on when and where
convective initiation takes place, but generally speaking we
anticipate deeper, isolated to scattered convection to develop west
of I-35 between noon and 3PM, then expanding in coverage and
increasing in intensity as the storms move into the I-35 corridor
between 3PM-6PM.

Forecast soundings are showing an impressive 3000-4000 J/KG of
MLCAPE pooling mid to late afternoon ahead of the front working into
to the area. This will result in a risk of severe storms, when
combined with deep layer shear of around 50KT and mid level lapse
rates of 7 degC/km. Large hail, potentially greater than 2" in
diameter, will be the main threat with any severe supercell
structures that develop. In addition, during peak heating late
afternoon and also into the evening a damaging wind gust threat will
be in play with wet microbursts in supercells and intense multicell
line segments. The severe threat through the evening will shift east
of I-35 and south of I-10, eventually into the Coastal Plains. No
significant changes have been made to SPC's Convective Outlook
today, with and Enhanced Risk still located east of I-35 and near
and east of I-37, and a Slight Risk extends back through much of the
I-35 corridor. A significant hail threat (2" or greater in diameter)
is possible with the most intense storms anywhere roughly near and
east of the I-35 corridor. A significant wind threat (65KT or
greater) is hatched with the Enhanced Risk mentioned above. Although
not the main threat, a very low, but non-zero, risk for isolated
tornadoes exists near and east of I-35. In addition, some pockets of
locally heavy rainfall are possible.

Storms should exit south and east of the area after midnight. Cooler
conditions will prevail on Friday, with highs in the upper 60s
across portions of the Hill Country and low to mid 70s elsewhere.
The GFS, NAM, and HREF have trended drier for Friday, while the
ECMWF is wetter for southern and western areas. We have undercut the
NBM PoPs and are siding toward the drier solutions, with only 20-30%
PoPs forecast.

LONG TERM (Friday Night through Wednesday)...
Surface high pressure that built in behind the front will continue to
traverse eastward toward the Mississippi Valley by Friday night. As a
result, winds will have veered back to southeasterly flow at the
surface and begin streaming moisture back over the region. This
moisture return is critical for thunder and severe chances Friday
night and again on Saturday.

Cut-off upper level low that previously had been mostly stationary
over Nevada and Southern California will begin to merge into the mean
flow aloft as an open wave and track eastward. Main forcing and open
wave passes over the region Saturday night but shortwaves out ahead
on the main feature will provide lifting Friday night as well. High
POPs are around all day Saturday as this system moves over and the
severe potential looks best for Saturday late evening for our western
areas. Sufficient SFC CAPE of 1200 J/kg and ML CAPE near 1400 J/kg,
decent mid level lapse rates of 8.0 C/km, and impressive deep layer
shear 0-6 km around 70-80kts. The limiting factor will be how much
moisture is able to reach out west before the main forcing moves
over and the placement of the dryline during this time. The chance
for surface based convection is still a bit in question. SPC
currently has the region under a marginal risk for severe storms.
Will monitor future trends as this severe threat resolves into better
focus.

Chances for precipitation halt after midday Sunday as another front
pushes over the area and a much cooler and drier airmass settles in.
Temperatures will be a solid 10 degrees below normal with afternoon
highs in the 60s for Monday and Tuesday for our northern half of the
CWA and low to mid 70s elsewhere. Fairly benign pattern for the
remainder of the long term as a gradual warming trend takes hold at
the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              88  61  72  58  75 /  90  60  20  20  70
Austin Bergstrom Intl Airport  90  61  72  58  75 /  90  70  20  20  70
New Braunfels Muni Airport     90  63  73  58  77 /  90  70  20  20  70
Burnet Muni Airport            85  58  69  56  72 /  80  40  20  30  70
Del Rio Intl Airport           89  64  78  63  85 /  20  20  30  50  20
Georgetown Muni Airport        88  59  71  56  72 /  80  50  20  20  80
Hondo Muni Airport             90  64  75  60  80 /  70  30  20  40  50
San Marcos Muni Airport        90  61  73  58  76 /  90  70  20  20  70
La Grange - Fayette Regional   90  63  73  58  77 /  80  90  20  20  70
San Antonio Intl Airport       90  64  74  60  77 /  80  60  20  30  70
Stinson Muni Airport           90  65  74  60  79 /  80  60  20  30  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...17
Decision Support...Treadway
Hazardous weather outlook, Apr 9, 7:32 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
832 AM CDT Thu Apr 9 2020

TXZ171>173-183>194-202>209-217>225-228-101345-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
832 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and storms are forecast late this
afternoon and evening along a cold front. There is an Enhanced
Risk of severe storms east of a line Llano to Eagle Pass while a
Slight Risk extends farther west to near Del Rio and Junction. The
most intense severe storms will have the potential to produce large
hail 2 inches in diameter or greater as well as damaging wind gusts
of 70 mph or greater. In addition, isolated pockets of heavy rainfall
are possible, which could lead to flooding. Frequent cloud to ground
lightning is likely in these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for strong to severe storms is possible Saturday
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather and flooding to the National
Weather Service.

In the hours before

Special weather statement, Apr 9, 11:30 AM CST, 2 hours before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1230 PM CDT Thu Apr 9 2020

TXZ186-188-091830-
Gillespie TX-Kerr TX-
1230 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 130 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerr Wildlife Management Area, or 22 miles north of Vanderpool,
moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Ingram, Hunt, Cherry Spring, Mountain Home, Tivydale,
Waltonia, Kerr Wildlife Management Area and Harper.

LAT...LON 3018 9883 2996 9963 3009 9970 3029 9938
      3029 9930 3033 9930 3050 9903 3050 9900
TIME...MOT...LOC 1729Z 240DEG 34KT 3007 9959

BMW
Special weather statement, Apr 9, 12:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
118 PM CDT Thu Apr 9 2020

TXZ171-172-091915-
Llano TX-Burnet TX-
118 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND NORTHWESTERN BURNET
COUNTIES UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cherokee to Cherry Spring. Movement was east at
45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Buchanan Dam, Gainesville,
Granite Shoals, Buchanan Lake Village, Highland Haven, Castell, Field
Creek, Inks Lake State Park, Lone Grove, Bluffton, Valley Spring,
Lake Victor, Prairie Mountain, Baby Head, Stolz and Sunnylane.

LAT...LON 3063 9819 3050 9896 3092 9896 3092 9845
      3093 9841 3095 9842 3096 9845 3098 9844
      3101 9846 3103 9844 3103 9798
TIME...MOT...LOC 1818Z 261DEG 41KT 3097 9873 3047 9902

BMW
Special weather statement, Apr 9, 1:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
211 PM CDT Thu Apr 9 2020

TXZ171>173-192-092015-
Williamson TX-Llano TX-Burnet TX-Travis TX-
211 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...NORTHWESTERN
TRAVIS...SOUTHEASTERN LLANO AND BURNET COUNTIES UNTIL 315 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inks Lake State Park, or near Buchanan Dam, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Burnet, Marble Falls,
Kingsland, Bertram, Anderson Mill, Serenada, Buchanan Dam, Leander,
Lago Vista, Granite Shoals, Horseshoe Bay, Meadowlakes, Liberty Hill,
Jarrell, Florence and Highland Haven.

LAT...LON 3091 9783 3087 9763 3085 9757 3044 9774
      3052 9846 3103 9833 3103 9791
TIME...MOT...LOC 1911Z 269DEG 32KT 3073 9836

BMW
Special weather statement, Apr 9, 1:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 PM CDT Thu Apr 9 2020

TXZ189-190-206-092015-
Comal TX-Blanco TX-Kendall TX-
230 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLANCO...CENTRAL
KENDALL AND NORTHWESTERN COMAL COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walnut Grove, or near Boerne, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Boerne, Blanco, Canyon Lake, Walnut Grove, Guadalupe River State
Park, Kendalia, Kreutzberg, Spring Branch, Welfare, Twin Sisters,
Nelson City, Bergheim, Sisterdale, Crown and Honey Creek State
Natural Area.

LAT...LON 2986 9825 2979 9878 2992 9882 3015 9832
TIME...MOT...LOC 1929Z 251DEG 34KT 2988 9874

BMW

The radar

The Ft Hood radar (KGRK), 41 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
April 9, 1:30 PM CST to 2:10 PM CST
Where
Williamson County, 0.87 mi ENE of Florence to 1.26 mi NE of Taylor Muni Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.836, -97.787

A thunderstorm produced wind gusts estimated at 60 mph that downed power lines in Florence, Georgetown, and Taylor.

Thunderstorm Wind, Williamson

When
April 9, 1:35 PM CST
Where
Williamson County, 1.91 mi ESE of Liberty Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
30.660, -97.890

A thunderstorm produced wind gusts estimated at 60 mph that damaged some trees in Liberty Hill.

Thunderstorm Wind, Williamson

When
April 9, 1:45 PM CST
Where
Williamson County, 0.69 mi N of Jarrell
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.830, -97.600

A thunderstorm produced wind gusts estimated at 75 mph that overturned a recreational vehicle and tore shingles off roofs in Jarrell.

Thunderstorm Wind, Williamson

When
April 9, 2:00 PM CST
Where
Williamson County, 0.59 mi W of Granger
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.720, -97.440

A thunderstorm produced wind gusts estimated at 75 mph that damaged a restaurant in Granger.

Thunderstorm Wind, Williamson

When
April 9, 2:16 PM CST
Where
Williamson County, 0.59 mi E of Taylor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.570, -97.410

A thunderstorm produced wind gusts estimated at 60 mph that downed power lines in Taylor.

Hail, Karnes

When
April 9, 7:00 PM CST
Where
Karnes County, 2.76 mi SW of Coy City
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
28.800, -98.080

Thunderstorm Wind, Karnes

When
April 9, 7:30 PM CST
Where
Karnes County, 0.61 mi W of Burnell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
28.680, -97.840

A thunderstorm produced wind gusts estimated at 60 mph that damaged a playscape on Hwy 181 south of Kenedy.

Lightning, Bexar

When
April 9, 9:30 PM CST
Where
Bexar County, 2.68 mi SSW of Adkins
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.366, -98.242

Lightning caused a natural gas explosion near the intersection of Hwy 87 and Loop 1604 in eastern Bexar County. The explosion was 200 yards by 200 yards. Evacuations were ordered within two miles of the blast and a shelter in place order within eight miles. There were no injuries, fatalities, or structures damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884655, 884654, 884656, 884657, 884658, 884659, 884661, 885066.